Alert archive / Idaho / Tornado Warnings in 2010

Tornado Warning 2, NWS Pocatello, ID

August 5, 2010Butte County, Clark County, Idaho

NWS Pocatello, ID issued this tornado warning at Aug 5, 2010, 5:28 PM MDT for Butte County, Clark County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 5:28 PM MDT (23:28 UTC)
Expired
Aug 5, 2010, 6:02 PM MDT
In force
34 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Clark County, ID

The radar

The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4455 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WFUS55 KPIH 052328
TORPIH
IDC023-033-060030-
/O.NEW.KPIH.TO.W.0002.100805T2328Z-100806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO
528 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF BERENICE...
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 630 PM MDT

* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF
  BERENICE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL NORTHERN BUTTE COUNTY...
  RURAL SOUTHWESTERN CLARK COUNTY...
  RURAL WESTERN CLARK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4420 11301 4410 11272 4381 11295 4389 11318
TIME...MOT...LOC 2327Z 206DEG 17KT 4395 11300

$$
1 follow-up statement
071 
WWUS55 KPIH 060002
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
602 PM MDT THU AUG 5 2010

IDC023-033-060012-
/O.CAN.KPIH.TO.W.0002.000000T0000Z-100806T0030Z/
CLARK ID-BUTTE ID-
602 PM MDT THU AUG 5 2010

...THE TORNADO WARNING FOR NORTH CENTRAL BUTTE AND SOUTHWESTERN CLARK
COUNTIES IS CANCELLED...

LOCATIONS AFFECTED INCLUDE...MAINLY RURAL AREAS OF...SOUTHWESTERN
CLARK COUNTY.

LAT...LON 4420 11301 4410 11272 4381 11295 4389 11318
TIME...MOT...LOC 0002Z 206DEG 17KT 4410 11290

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 5, 1:30 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT THU AUG 5 2010

.DISCUSSION...AS EXPECTED...THE W COAST UPPER TROF HAS SPLIT AND THE
SOUTHERN STREAM IS DOMINATING THE GREAT BASIN. THIS IS ALLOWING
MONSOON MOISTURE TO FLOW INTO THE FCST AREA THIS AFTN...AND WILL
CONTINUE THRU FRIDAY. TSTMS ARE STARTING TO DEVELOP OVER THE CEN
MTNS THIS AFTN...WHILE ANOTHER BAND MOVES INTO THE SOUTHERN
HIGHLANDS FROM UT WITH THE MAIN MOISTURE SURGE. WITH A DRY LOW LEVEL
AIRMASS...GUSTY WINDS WILL BE POSSIBLE WITH TSTMS BOTH TODAY AND
FRI. CONVECTION WILL DIMINISH OVERNIGHT...BUT NOT ENTIRELY. BY
SATURDAY...THE UPPER FLOW TURNS MORE WESTERLY. THIS WILL LIMIT THE
MONSOON MOISTURE...THUS DECREASING TSTM COVERAGE. THIS TREND
CONTINUES THRU MIDWEEK...WITH ONLY ISOLD MTN TSTMS EXPECTED BY TUE.
TEMPS WILL COOL DOWN A LITTLE FROM SUNDAY THRU THE REST OF THE FCST
PERIOD. HEDGES

&&

.AVIATION...THUNDERSTORM FORECAST FOR KBYI AND KPIH ESPECIALLY HAVE
INCREASED IN CONFIDENCE OF OCCURRENCE AND SO HAVE INTRODUCED TEMPO
GROUPS THERE WITH PROBABILITY REACHING NEAR 50 PERCENT.  ALSO...AREA
OF UNSTABLE MOIST AIR HAS REACHED KSUN AND THUS EXPECT -TSRA THERE
AS WELL.  NEAR -TSRA WIND WILL BE GUSTY AND VARIABLE BUT NOT MUCH
MOMENTUM TO WORK WITH ALOFT TO SUPPORT THE -TSRA OUTFLOW.  CEILING
EXPECTED TO STAY MID-LEVEL OR HIGHER.  VISIBILITY SHOULD REMAIN
UNRESTRICTED.  MESSICK

&&

.FIRE WEATHER...MOIST AND UNSTABLE AIR HAS MOVED INTO CENTRAL AND
EASTERN IDAHO.  AFTERNOON HEATING WILL PROVIDE THE TRIGGER TO
GENERATE THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS.  WILL CONTINUE
THE RED FLAG WARNING FOR ALL ZONES WITH CRITICAL FUELS.  PATTERN
CHANGES LITTLE...ESPECIALLY THROUGH SAT AFTERNOON.  SOME DRYING MAY
DEVELOP AS UPPER LEVEL WINDS SHIFT FROM SOUTH TO
SOUTHWEST...ESPECIALLY AFTER SAT. SO RED FLAG WARNING WILL CONTINUE
FOR FRI AFTERNOON/EVENING AS WELL.  NO SIGNIFICANT WIND OUTSIDE OF
THUNDERSTORM ACTIVITY.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING BELOW 5500 FEET FOR LIGHTNING IN IDFWZ209-210-212.

RED FLAG WARNING FROM 2 PM TO 10 PM MDT FRIDAY BELOW 5500 FEET
FOR LIGHTNING IN IDFWZ209-210-212.

&&
Hazardous weather outlook, Aug 5, 3:21 AM MDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
321 AM MDT THU AUG 5 2010

IDZ017>025-031-032-060930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
321 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED ACROSS THE FORECAST
AREA BY THIS AFTERNOON AND EVENING...AS MONSOONAL MOISTURE MAKES A
SURGE NORTHWARD INTO IDAHO. SOME STRONG STORMS ARE POSSIBLE AND
MAY CONTAIN SMALL HAIL...HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND OUTFLOW GUSTS TO 50 MPH. A RED FLAG WARNING IS IN
EFFECT FOR FIRE WEATHER ZONES 209-210-212 BELOW 5500 FEET DUE TO
EXPECTED THUNDERSTORM ACTIVITY FROM 2 PM THIS AFTERNOON TO 10 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO RESUME
ACROSS THE FORECAST AREA ON FRIDAY. AGAIN...GUSTY WINDS...HEAVY
DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH THE STRONGEST STORMS.  THEREFORE A RED WARNING IS ALSO IN
EFFECT FOR FIRE WEATHER ZONES 209-210-212 BELOW 5500 FEET DUE TO
EXPECTED THUNDERSTORM ACTIVITY FROM 2 PM TO 10 PM ON FRIDAY.

THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED AND LIMITED TO THE
HIGHER ELEVATIONS ON SATURDAY THROUGH THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 5, 4:21 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
421 PM MDT THU AUG 5 2010

IDZ032-052300-
CUSTER ID-BUTTE ID-
421 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 500 PM MDT

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF CHILLY..MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

TRAIL==[2,COUNTIES_TYPE].

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4440 11339 4437 11339 4433 11334 4423 11330
      4423 11309 4399 11365 4416 11382 4445 11364
      4444 11357 4442 11354 4441 11350 4446 11345
TIME...MOT...LOC 2220Z 236DEG 23KT 4416 11355

TW
Special weather statement, Aug 5, 4:22 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
422 PM MDT THU AUG 5 2010

IDZ020-052245-
BONNEVILLE ID-BINGHAM ID-
422 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF AMMON..MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH DIAMETER ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   AMMON...
   IONA...

LAT...LON 4331 11190 4336 11205 4358 11192 4353 11169
TIME...MOT...LOC 2220Z 211DEG 16KT 4340 11193

TAL
Local storm report, Aug 5, 4:38 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
438 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 ENE BURLEY            42.57N 113.70W
08/05/2010  M0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

0435 PM     HAIL             1 NNE RUPERT            42.63N 113.67W
08/05/2010  M0.50 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

CHATTINGS
Special weather statement, Aug 5, 4:38 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
438 PM MDT THU AUG 5 2010

IDZ020-032-052300-
BUTTE ID-BINGHAM ID-
438 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES WEST OF ATOMIC CITY...AND NEAR HOWE.
THE STORMS WERE MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HOWE AND SOUTHWEST INL...

LAT...LON 4398 11309 4394 11268 4341 11276 4331 11299
      4341 11330
TIME...MOT...LOC 2235Z 217DEG 13KT 4344 11314

TAL
Special weather statement, Aug 5, 5:02 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
502 PM MDT THU AUG 5 2010

IDZ019-032-052330-
CLARK ID-BUTTE ID-
502 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 530 PM MDT

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BERENICE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL BUTTE COUNTY...
  RURAL SOUTHWESTERN CLARK COUNTY...
  RURAL NORTHEASTERN BUTTE COUNTY...

LAT...LON 4413 11296 4401 11270 4376 11297 4386 11318
TIME...MOT...LOC 2301Z 214DEG 14KT 4388 11300

TAL
Special weather statement, Aug 5, 5:16 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
516 PM MDT THU AUG 5 2010

IDZ021-060015-
BINGHAM ID-POWER ID-BANNOCK ID-
516 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 615 PM MDT

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WINDS APPROACHING AMERICAN FALLS RESERVOIR FROM
THE WEST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO REACH THE RESEVOIR BETWEEN
545 PM AND 615 PM MDT. SMALL BOATS SHOULD MOVE TO SAFE HARBOR.

LOCATIONS IMPACTED INCLUDE...
   ABERDEEN...
   POCATELLO ARPT...

LAT...LON 4304 11270 4292 11259 4276 11285 4285 11299
TIME...MOT...LOC 2312Z 212DEG 16KT 4286 11281

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:08 AM MDTRed Flag WarningPIHBingham, Bonneville, Butte, Clark, Fremont, Jefferson and 3 more43 hr
Aug 5, 1:46 PM MDTSpecial Weather StatementPIHCuster44 min
Aug 5, 1:48 PM MDTSpecial Weather StatementPIHCuster27 min
Aug 5, 2:14 PM MDTSevere Thunderstorm WarningPIHCuster46 min
Aug 5, 3:37 PM MDTSevere Thunderstorm WarningPIHCuster38 min
Aug 5, 3:56 PM MDTSpecial Weather StatementPIHBear Lake49 min
Aug 5, 4:15 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka45 min
Aug 5, 4:21 PM MDTSpecial Weather StatementPIH39 min
Aug 5, 4:22 PM MDTSpecial Weather StatementPIHBonneville23 min
Aug 5, 4:38 PM MDTSpecial Weather StatementPIHButte22 min
Aug 5, 5:02 PM MDTSpecial Weather StatementPIHButte28 min
Aug 5, 5:16 PM MDTSpecial Weather StatementPIHPower59 min
Aug 5, 5:31 PM MDTAreal Flood AdvisoryPIHButte3 hr

Nearby

Tornado Warnings in Idaho, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.